Anaesthetic pharmacology: curriculum recognition: practice question

A Anaesthesia question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Anaesthesia · Anaesthetic pharmacology: curriculum recognition

Sample item

After a large intravenous dose of an opioid, a spontaneously breathing patient has a slow respiratory rate, is easily rousable and is hypercapnic. Which mechanism mainly explains the low rate?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Reduced responsiveness of the medullary respiratory centre to carbon dioxide

Opioids act on mu receptors in the brainstem, which dulls the ventilatory response to carbon dioxide and slows the respiratory rate, so the carbon dioxide response curve shifts right. Naloxone reverses the effect, though its shorter duration can allow recurrence.

Option by option

  • A. Reduced responsiveness of the medullary respiratory centre to carbon dioxide (correct)

    Correct. Opioids blunt the central chemosensitivity to carbon dioxide.

  • B. Histamine-induced bronchoconstriction

    Bronchoconstriction from histamine release is a separate effect and does not explain a slow rate.

  • C. Destruction of the peripheral chemoreceptors

    The peripheral chemoreceptors are not destroyed, though their response is also blunted.

  • D. Direct paralysis of the diaphragm

    The diaphragm is not paralysed, though high doses can cause chest wall rigidity.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Anaesthesia questions

Questions about this Anaesthesia question

What is the answer to this Anaesthesia question?

The best answer is A, Reduced responsiveness of the medullary respiratory centre to carbon dioxide. Opioids act on mu receptors in the brainstem, which dulls the ventilatory response to carbon dioxide and slows the respiratory rate, so the carbon dioxide response curve shifts right.

Why is "Histamine-induced bronchoconstriction" not the answer?

Bronchoconstriction from histamine release is a separate effect and does not explain a slow rate.

Why is "Destruction of the peripheral chemoreceptors" not the answer?

The peripheral chemoreceptors are not destroyed, though their response is also blunted.

Why is "Direct paralysis of the diaphragm" not the answer?

The diaphragm is not paralysed, though high doses can cause chest wall rigidity.

What concept does this question test?

It tests Anaesthetic pharmacology: curriculum recognition in Anaesthesia. Naloxone reverses the effect, though its shorter duration can allow recurrence.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Anaesthetic pharmacology: curriculum recognition?

Make a table of each agent, its key advantage and its main side effect. Then use the flashcards and the other Anaesthesia questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.